MAUDE Adverse Event Report: K2M, INC. DEFORMITY, UNIPLANAR SCREW; SIZE 6.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. DEFORMITY, UNIPLANAR SCREW; SIZE 6.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 801-36545M
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/05/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device location unknown.
 
Event or Problem Description
A physician reported that a patient underwent revision surgery to address a rod which had "slipped" through the screwhead of a mesa deformity uniplanar screw.The securing mechanism of the mesa screw is designed to retain the rod and keep it in place.The reported event is attributable to the screw as the rod cannot migrate when properly secured in a accurately locked screwhead.Review of the x-ray image provided shows that a second screw in the construct fractured.This record captures the fractured screw.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual, dimensional, material, and functional analysis could not be performed as the device was not returned a review of the device history records could not be performed as a valid lot code was not provided and could not be obtained.It was reported the rod slipped out of the screw three months after implantation.Imaging found that the screw had fractured as well.The patient was reported to be adolescent with hard bone and unknown post-operative activity.X-rays were provided and reviewed by a consultant spine health care professional who noted that construct design with difficult deformities was the most likely a contributing factor to the event.In their analysis, the implanting surgeon used a low density screw construct ending the construct on the convex curve of the deformity.The combination of low screw density and short construct length may not have been enough to counter the force of the spine trying to revert to its original position, resulting in the eventual failure at the distal most screw where biomechanical loading is likely the greatest, leading to the rod slipping from the screw.

Brand Name
DEFORMITY, UNIPLANAR SCREW; SIZE 6.5X45 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key11653838
Report Number3004774118-2021-00109
Device Sequence Number14294576
Product Code NKB
UDI-Device Identifier10888857140301
UDI-Public10888857140301
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number801-36545M
Device Catalogue Number801-36545M
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/16/2021
Supplement Date Received by Manufacturer06/29/2021
Initial Report FDA Received Date04/12/2021
Supplement Report FDA Received Date07/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;